zbMATH — the first resource for mathematics

Almost-everywhere injectivity in nonlinear elasticity. (English) Zbl 0656.73010
This article presents an extension of the result of P. G. Ciarlet and J. Nečas [Arch. Ration. Mech. Anal. 97, 171-188 (1987; Zbl 0628.73043)] on global invertibility in nonlinear elasticity to the case when the deformation u: \(\Omega\) \(\subset {\mathbb{R}}^ n\to {\mathbb{R}}^ n\) is less regular than \(W^{1,n}\). The author deals with deformations that lie in the sets \(A^+_{p,q}(\Omega)=\{v\in W^{1,p}(\Omega;{\mathbb{R}}^ n)\), adj\(\nabla v\in L^ q(\Omega;{\mathbb{R}}^{n^ 2})\), \(\det \nabla v>0\) a.e. in \(\Omega\) \(\}\) where \(p>n-1\) and \(q>p/(p-1)\). He gives a generalization of Ciarlet and Nečas’ condition, \[ (1)\quad Vol(u(\Omega))\geq \int_{\Omega}\det \nabla u(x)dx, \] which is valid for such deformations. The derivation of this generalized condition relies heavily upon the work of V. Šverák [ibid. 100, No.2, 105-127 (1988)] on the regularity properties of elements of \(A^+_{p,q}(\Omega)\), which allows in particular for an adequate definition of the “image” of u, Ê(u,\(\Omega)\). Ciarlet and Nečas’ condition becomes: \[ (2)\quad {\mathcal L}^ n(\hat E(u(\Omega))\geq \int_{\Omega}\det \nabla u(x)dx. \] The author then studies several properties implied by (2). He shows, among other things, that (2) is preserved under weak convergence in \(A^+_{p,q}(\Omega)\). The existence of an almost-everywhere defined inverse (in an appropriate sense) to u is then shown to follow from (2), again by building on Šverák’s results, and its regularity is studied. In a final section, the author applies his results to the minimization of the elastic energy of a body with given loads and boundary conditions, with a polyconvex stored energy function W(F) whose coerciveness agrees with the definition of \(A^+_{p,q}(\Omega)\). He proves the existence of a minimizer in \(A^+_{p,q}(\Omega)\) subjected to the constraints (2) and Ê(u(\(\Omega)\))\(\subset B\) (a confinement condition). This minimizer is thus almost-everywhere injective and formally satisfies noninterpenetration of matter while allowing self-contact of the boundary without friction.
Reviewer: H.Le Dret

74B20 Nonlinear elasticity
74S30 Other numerical methods in solid mechanics (MSC2010)
49J27 Existence theories for problems in abstract spaces
Full Text: DOI
[1] Federer, Geometric Measure Theory (1969) · Zbl 0176.00801
[2] DOI: 10.1016/0022-1236(81)90085-9 · Zbl 0459.35020
[3] DOI: 10.1007/BF00279992 · Zbl 0368.73040
[4] Antman, Arch. Rational Mech. Anal. 61 pp 353– (1976)
[5] Neumann, Functional Operators 1 (1950)
[6] Temam, Problèmes Mathematiques en Plasticité (1983)
[7] Schwartz, Cours d’Analyse (1967)
[8] Necas, Les Methodes Directes en Théories des Equations Elliptiques (1967)
[9] Morrey, Multiple Integrals in the Calculus of Variations (1966) · Zbl 0142.38701
[10] DOI: 10.1098/rsta.1982.0095 · Zbl 0513.73020
[11] DOI: 10.1090/S0002-9904-1973-13319-1 · Zbl 0275.49041
[12] DOI: 10.1007/BF00281557 · Zbl 0589.73017
[13] Dieudonne, Treatise on Analysis (1972)
[14] Ciarlet, C. R. Acad. Sci. Paris, Ser. A 301 pp 621– (1985)
[15] DOI: 10.1007/BF00250917 · Zbl 0557.73009
[16] Ciarlet, Elasticite Tridimensionnelle (1985)
[17] Ball, Proc. Roy. Soc. Edinburgh Sect. A 88 pp 315– (1981) · Zbl 0478.46032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.